Q: My 4-year-old daughter got two shots two days ago: MMR and DPT. Last night she said her arm hurt, and was itchy, and we discovered she has a baseball-sized rash around the area of the shots. She does not have a fever. Should we be concerned?

A: No. From what you describe, it doesn't sound like you need to be concerned unless you think the rash looks infected. You also do not write that your 4-year-old daughter is having any other signs or symptoms of illness, like fever, which is reassuring.

Even though vaccines are held to the highest standards of safety, side effects sometimes do happen. Most of the side effects are mild.

Soreness, swelling and redness at the site of the injection are some of the more common side effects, especially after a DPT vaccine. Doctors refer to this as a localized reaction, similar to the inflammation after a bee sting (in a person not allergic to bees).

The rash after an MMR (measles, mumps, and rubella) vaccine is not seen within two days of the shot. It actually comes out one or two weeks later and is usually noted all over the body, not just where the shot was given.

No vaccine is completely safe, but most side effects are just minor and inconvenient. Some of the reactions after an immunization that you should see a doctor about include:

  • High fever

  • Seizure

  • Behavior change

  • Difficulty breathing

  • Signs of an allergic reaction, including difficulty breathing, hives, pallor, or dizziness.

To make your daughter more comfortable, give her Tylenol or Motrin. You can also place an icepack wrapped in a cloth on the rash. Even though vaccines sometimes cause pain in children and adults, immunizations are critically important. In the long run, vaccines prevent many diseases, some of which can make a child critically ill.